Blood cancers

Vigilance for CMV urged with nivolumab

Thursday, 7 Nov 2019


Patients on the checkpoint inhibitor nivolumab who present with symptoms of colitis should be investigated to exclude other causes, including infections such as cytomegalovirus, a drug safety update advises. 

A Europe wide review identified 20 serious cases suggestive of cytomegalovirus (CMV) infection or reactivation with nivolumab monotherapy. A further 8 cases were reported of either CMV infection or CMV hepatitis associated with nivolumab and ipilimumab combination therapy.

The advisory from the MHRA notes that diarrhoea is a very common adverse drug reaction associated with nivolumab.

However, it advises that diarrhoea or colitis occurring after initiation of nivolumab must be promptly evaluated to exclude infectious or other alternate causes. 

For severe or life-threatening (grade 3 and 4) diarrhoea and immune-related colitis, it recommends that nivolumab be permanently discontinued and systemic high-dose intravenous corticosteroid therapy initiated.

“In patients with immune-related colitis who are refractory to corticosteroids, the addition of an immunosuppressive agent should only be considered if other causes have been excluded, including CMV infection or reactivation,” the advisory states. 

For more information click here

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic